Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Med Assoc. 2006 Sep;49(9):846-853. Korean. Original Article. https://doi.org/10.5124/jkma.2006.49.9.846
Ahn BM .
Department of Internal Medicine/Laboratory of Disease Specific Diet Supplements, Boopyeong Serim Hospital, Korea. hepatox@paran.com
Abstract

Acetaminophen (AAP) is an antipyretic and analgesic agent, which is sold under many brand names including Tylenol. Although AAP rarely induces hepatotoxicity by an idiosyncratic mechanism, it is one of intrinsic hepatotoxins with a narrow therapeutic window. The overdose of AAP is the single most common cause of acute liver failure in the United States. In Korea, recent increase of working parents adds to the cause of overlooking children's AAP intoxication. Therapeutic dose of AAP is mostly converted to an inactive compound in the liver by conjugation with sulfate and glucuronide, with a small fraction (less than 5%) metabolized via the cytochrome P-450(CYP) system. The CYP enzymes oxidize AAP to produce a highly reactive metabolite: N-acetyl-p-benzoquinone imine (NAPQI), which is detoxified in the liver by conjugation with hepatic glutathione (GSH). In case of AAP overdose a large amount of NAPQI depletes hepatic glutathione. Then the excess NAPQI binds to hepatocellular proteins, initiating cell death. The toxicity of AAP may be enhanced by agents that either increase the production of NAPQI or reduce the supply of GSH. N-acetylcysteine(NAC) replenishes hepatic GSH, thereby detoxifying NAPQI. Early administration of NAC minimizes the hepatotoxicity. In general the survival rate from AAP-induced acute liver failure has been increased with the use of NAC and liver transplantation.

Copyright © 2019. Korean Association of Medical Journal Editors.